« back · www.benzo.org.uk »
"Please stay away from benzos."
Hello I am Monique and this is my benzo withdrawal story.
Well, it was September of 1999. I was taking my three-year-old son to preschool and guess what hit me? A panic attack in the car. I was so frightened.
So that night I called my GP to make an appointment and saw him the next day. He confirmed that I was actually having severe panic attacks and suggested Ativan at 0.25mg as needed. So to my surprise I was having them frequently and was taking 2-3 per day. He also suggested that I see a psychiatrist who suggested I take 0.25mg of Klonopin at night because it was less addictive and lasted longer. Little did I know it was just as addictive but twice as potent!
I started out at 0.5mg at night and every time I would tell my psychiatrist that I was depressed or having panic attacks he would say take another 0.5mg during the day and put me on Zoloft. He never suggested it was the Klonopin I was taking nor did he tell me I had reached tolerance to the Klonopin, which (we all know who have been on benzos) will eventually happen. So I was up to 2mg of Klonopin over a 4 year period.
Then one morning in March of 1999 I woke up feeling very energetic with chest pains and heart palpitations. I said to my husband I have a lot of energy today I will get a lot done. Little did I know I had reached tolerance to the Klonopin and was not ready for the roller coaster ride that was in store for me during the days to come.
Well, from that day on every day, while taking the Klonopin, symptoms (known as benzo withdrawal) started to appear such as: hallucinations, derealization, paranoia, chest pains getting worse, severe depression, confusion, crying all the time, back, neck, chest and breast pain, vomiting. I also lost 50lbs in 3 months.
I got very frightened not knowing what was happening and called my psychiatrist. He suggested I had severe anxiety and to go to an out patient clinic for anxiety. I kept telling him that it had to be the Klonopin and he kept telling me that "it doesn't do that", but I had read the stories on this site and knew that this is what it was as I had now started to have more symptoms, e.g. insomnia had hit me in a bad way. I was now up to 3mg and no relief in sight. I had stopped driving, quit taking my three boys to their sports, thought I didn't love my husband and was living in fear of thinking I was losing my mind.
Well, I said to my loving husband that I had had enough and needed to get off this stuff but knew I couldn't do it alone for I had tried making it through three weeks of cold turkey. So the next day I went to a local psychiatric ward and there I told the doctor what was going on and he said that I was in withdrawal and that Klonopin was not a drug to play with and how I had gotten on too high a dose also. So he admitted me right away to get me off of it... with only three days of Valium and cold turkey off of the Klonopin!
There I stayed for 8 days and didn't sleep for 5 days straight. I also had every withdrawal symptom there was. Well, It has been a month and 3 days now and the first 2 weeks were the worst but I knew I had to look at Klonopin as my worst enemy. I will never touch another benzo again as long as I live. I would rather die than go through what I did on it and the horrible withdrawal. I am very disgusted with the doctors and will never trust any of them again. I am still in severe withdrawal. I guess you could call it protracted but I can now drive again and love my family more than ever and the strange thing is I now have no more chest pain or anxiety. I am much happier today even though the withdrawal symptoms are harder some days.
It is like taking 5 steps forward and 2 steps back. But any of you who are going through withdrawal or are in recovery, please stay away from benzos. It does get better and the little bit of time that I do feel like myself is well worth It. So please get off these nightmare drugs and stay off.
GOOD LUCK TO ALL!! YOU CAN DO IT!
December 12, 2001
« back · top · www.benzo.org.uk »